Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: I've heard that 5-HTP has some kind of toxin in it like the one that got L-Tryptophan banned. Does 5-HTP contain this contaminant? Does 5-HTP cause Eosinophilia-Myalgia Syndrome or EMS?

A: This is a very complicated issue. There are no cases that I've read about of EMS being caused by 5-HTP, but there is some evidence that commercially available 5-HTP may contain some of the same contaminant as the L-Tryptophan that was pulled off the shelves in the early 1990's. There is quite a lot of debate, however, about exactly what happened then and whether current 5HTP is in any way dangerous.



You might start by looking in our Tryptophan Vault.



I have done some reading on the subject over the last 5+ years and I think it is yet another area of very confusing data. There seems to be little question that the negative effects suffered by people who took the contaminated L-Tryptophan 10 years ago were caused by the product they used and the effects they suffered were, truly awful.



But everything from there is pretty fuzzy. From here out, there's a lot of data and not a lot of conclusions. The "Mayo Clinic study" was, as I understand it, a pretty shallow look into the 5HTP issue and was used by some tv news magazines in their everyday 'shock and decry' mode. (some transcript and very negative commentary about DateLine NBC's coverage of this issue can be found in this document.



It seems like this should be a trivial question to answer.



As everyone should be aware, dose makes the poison. Something which is actually beneficial to you at one dose could be deadly poisonous at another (higher) dose. Water is a neurotoxin if you take enough (and people do). So the question cannot simply be whether the contaminant is present at all in the products, but (necessarily) whether that contaminant is dangerous at the levels at which its present in the current products.



All chemicals have small amounts of 'contaminants' that are present that either come in during the manufacturing process or the extraction process or result from sitting on the shelf and degrading slightly over time. The tests done by the Mayo Clinic were likely using a GC/MS which shows a series of graphical 'peaks' wherever there are other materials. There is no such thing as a machine you can put substances into and get an absolute reading of what is and what is not in a particular chemical or substance. Reading GC/MS output is complicated and even explaining it is complicated. What the 'peak X' is in their findings means is open to interpretation and, as far as I can tell, there aren't actual peer reviewed research studies that have been done to clear up the issue.



The FDA said / says that the original problem with the L-Tryptophan that caused the terrible effects was a manufacturing defect in a Japanese company's process. From what I can tell, 5HTP is a product which is extracted from a plant and used without further chemical manipulations. "extracted from a natural seed source (Griffonia simplicifolia)".



Mother nature.com's page on 5HTP has a pretty good single page set of data on the subject: http://www.mothernature.com/cg/5htp.asp



Here is the press release for Mayo's letter: http://www.mayo.edu/comm/mcr/news/news_380.html The text of the article can be found here:http://thehormoneshoppe.com/mayocliniccontamination.htm.



This is a news report by the mayo clinic about their 'study'. One thing to note is that this was not a study in the normal sense of peer review of their research, but just a letter they sent to a journal (Nature's Medicine).



According to this Mayo 5HTP Letter, one of the contaminants found in the earlier problematic L-Tryptophan (there were apparently 6 'linked' to the problems) were found to be 3 to 15\\% of the levels found in the problem L-Tryptophan. These levels are certainly concerning, without knowing more about how to separate out the good data from the bad.



I haven't done the proper amount of research into this subject to have a really strong opinion one way or the other, but I personally use L-Tryptophan (I dont use much 5HTP). The L-Tryptophan manufacturer claims that it tests for the peak-X found by Mayo and is free of it. They sent me a press release by the manufacturer which said that they had an independent lab try to reconfirm the Mayo Letter findings and were unable to find any contaminant. For more info about what this supplier said about 5-HTP, read this document. Who do I believe? I guess I'm personally leaning towards believing that the risks of EMS from taking 5HTP occasionally are exaggerated by DateLine NBC, but, I should also point out, that I choose to take L-Tryptophan only a few times a month and would be concerned about taking it every day until I knew more about the contaminant issue.



Here is somewhat less insane negative analysis of the mayo findings by another 5HTP supplier:


http://www.mineralconnection.com/peakx.htm



All it seems like needs to be done is to take 5HTP available, extract out the peak-x, concentrate it, and feed it to your favorite lab animal to see if it results in the EMS symptoms.



I look forward to better understanding the data we have available and would happily add more information about this to our site, since obviously this is an important issue for people who take supplements regularly.


Asked By : anonymous
Answered By : earth
Published Date : 2 / 22 / 2001
Last Edited Date : 2 / 22 / 2001
Question ID : 2356

Categories:



Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)